Concern over software allergy alert

GPs are being urged to double-check how they input drug allergies into Best Practice software, after it emerged some potentially serious alerts may not be triggered.

The popular desktop program, used by 3000 general  practices, allows doctors to list a patient’s allergy to an individual ingredient, a specific drug or a whole class.

In its default setting, when a drug from the same class as a noted allergen is prescribed, Best Practice will flag the potential reaction only if the original allergy was entered as a class effect.

But concern has emerged that GPs could overlook this step, entering the allergy only to an individual drug or ingredient.

Click here to read a full response from Best Practice CEO Dr Frank Pyefinch.

Dr Steffan Eriksson (pictured), a GP at Kiama Medical Centre, NSW, stumbled upon the anomaly during a consultation with a patient with a history of anaphylaxis to cephalothin, which had been previously logged by another doctor as an individual-drug allergy.

He prescribed her a completely different antibiotic, but wanted to double-check the system would warn him if he had prescribed cephalexin, an agent from the same class.

No alert came up. He tried listing other cephalosporins as allergens under ingredient and specific drug listings, then prescribing cephalexin, but still no warning appeared.

“That patient could have picked up her script, gone home, taken the medication, had a severe anaphylactic reaction and died,” said Dr Eriksson.

“Cephalexin, is such a widely prescribed drug that the potential for a problem is quite large and potentially catastrophic.”

Best Practice’s manufacturers say the issue is “user error” and GPs should be logging reactions as a class effect. This is the default setting and is explained in the software’s help files, said chief commercial officer Craig Hodges.

But Dr Eriksson said the majority of doctors “wouldn’t [log reactions as a class effect] routinely”. “GPs rely on the pop-up boxes, often over-rely on them,” he said.

Australian Doctor has confirmed that the situation applies to other drugs and allergic reactions.

For example, entering an allergy to amoxycillin — but not to all penicillins — then attempting to prescribe phenoxymethylpenicillin does not prompt an alert.

It is unclear whether the issue extends to other software. 

Dr Sara Bird, manager of medicolegal and advisory services at MDA National, said the responsibility to protect patients from adverse drug reactions ultimately fell to the GP “regardless of whether the system alerts, or fails to alert them, to the potential danger”. 

Dr James Reeve, decision support manager and head of e-health at NPS Medicinewise, said the issue served as a cautionary tale for doctors.

“The key message for doctors is: do not rely on clinical software completely. GPs and pharmacists should be aware of the limitations of these systems and always check with the patient in front of them regarding any allergies,” he said.